Tennessee, 2024High Wind in Tennessee, March 25 to 26, 2024
March 25 to 26, 2024 · NWS MRX · 5 events in 5 counties and zones
A strong upper level weather system generated strong cross mountain flow, inducing mountain waves on the leeside of the mountains. These winds brought strong measured gusts to the mountains and foothills of East Tennessee.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level weather system generated strong cross mountain flow, inducing mountain waves on the leeside of the mountains. These winds brought strong measured gusts to the mountains and foothills of East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 25, 6:42 PM EST, 48 minutes earlier.
Area forecast discussion, Mar 25, 6:42 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
742 PM EDT Mon Mar 25 2024
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 334 PM EDT Mon Mar 25 2024
1. Winds will further increase this afternoon and evening. A High
Wind Warning and Wind Advisory are in effect.
2. Rain arrives late tonight into Tuesday morning with mountain
wave wind gusts across the higher elevations and foothills of 80+
mph.
3. Along the line of rain showers, and a slight chance of embedded
thunderstorms, winds will be strong ahead of the cold front.
Discussion:
An approaching upper level trough and associated cold front is
expected to cross the area early Tuesday and into the afternoon.
Impacts though, will increase as we head into tonight. MinRH's are
low in the teens and 20's combined with wind gusts. An elevated
fire risk is still in effect and will be until tonight. The
pressure gradient across the mountains is expected to tighten
tonight with 70 KT or so SSE 850 flow. Strongest winds expected
overnight, with gusts near 80 mph possible over the higher
terrain of the Appalachians and adjacent foothills. Similar flow
will occur over the Cumberland Plateau, Southern Valley, and SW
North Carolina, thus a Wind Advisory is in effect for wind gusts
near 50 mph through Tuesday afternoon. Winds have already been
gusting in some locations near 25 mph.
The low-level flow and pressure gradient will weaken come Tuesday
afternoon. Flow will turn more southwesterly following the passage
of the front. A rain shadow is possible or lighter amounts on the
western side of the Appalachians and other downslope prone areas.
For example, by Wednesday night portions of NE Tennesee and
southwest Virginia will hardly reach a half inch of rain, while
portions of the southern valley and upslope areas of the
Cumberland Plateau may see totals around an inch or more. A slight
chance of thunderstorms is possible embedded within the line of
showers. Overnight temperatures will end up much warmer tonight
thanks in part to increasing cloud cover, strong winds, and
eventual rain showers.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 334 PM EDT Mon Mar 25 2024
Key Messages:
1. Rain will remain east of I-75 into Wednesday morning, and light
showers along the mountains into Thursday.
2. Temperatures drop into the 30s area wide Friday morning with
frost/freezing conditions possible.
Discussion:
By Tuesday night the front should be near Middle TN or the eastern
Tennessee Valley with rain showers present along and ahead of the
frontal boundary. Rain will slowly come to an end for most of the
area overnight Tuesday into Wednesday morning as the front
eventually moves east of the Appalachian Mountains. Light rain
showers could linger across the southern Appalachian Mountains into
Thursday as winds turn more northwesterly and some light moisture
remains present in the atmosphere... But any precipitation is
expected to come in the from of drizzle. We will see cooler
temperatures Wednesday night and Thursday with the colder northwest
air with highs about 5-10 degrees colder on Thursday vs Wednesday.
Friday morning will be the coldest temperatures in the forecast with
the cold northwest air and clear skies leading to effective
radiational cooling. As the surface high moves over the region the
winds will simultaneously really slack off and likely go calm
overnight. This will lead to the possibility of frost conditions for
much of the valley locations with temperatures dropping into the mid
to lower 30's.
Temperatures will quickly rebound once the sun rises and plenty of
sunshine will be present as we head into the weekend. A pleasant
weekend looks to be in store with temperatures warming up into the
70s for Saturday and Sunday and the warm trend continues into
Monday with near 80 degrees along the TN/GA border and 70s in the
rest of the forecast area.
&&
.AVIATION...
(00Z TAFS)
Issued at 734 PM EDT Mon Mar 25 2024
Strong mountain wave wind event expected overnight, contributing
to LLWS at TYS and TRI overnight ending around 14z. CHA expected
to remain gusty, with winds increasing slightly overnight before
slackening with the arrival of the rain. Light and moderate
rainfall will move across East TN tomorrow between 14z to the end
of the period, bringing VIS restrictions to MVFR during the rain.
CIGs will gradually drop tonight, with CHA steadily deteriorating
to IFR or near IFR status by the end of the period, TYS and TRI
more resistant and may stay overcast just outside of restrictions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 55 66 50 69 / 70 100 20 10
Knoxville McGhee Tyson Airport, TN 51 65 50 67 / 50 90 40 10
Oak Ridge, TN 51 64 49 69 / 50 100 30 10
Tri Cities Airport, TN 45 60 49 68 / 20 90 60 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 2 PM EDT Tuesday for Cherokee-Clay.
TN...Wind Advisory until 2 PM EDT /1 PM CDT/ Tuesday for Bledsoe-
Bradley-East Polk-Hamilton-Loudon-Marion-McMinn-Meigs-
Morgan-Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-West
Polk.
High Wind Warning until 2 PM EDT Tuesday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...KS
AVIATION...WellingtonHazardous weather outlook, Mar 25, 2:34 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
334 PM EDT Mon Mar 25 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
334 PM EDT Mon Mar 25 2024 /234 PM CDT Mon Mar 25 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Winds are becoming strong and gusty over some of the higher
elevations and foothills of the East Tennessee mountains, with
increasing mountain wave winds expected tonight. A Wind Advisory
and High Wind Warning are in effect for these areas.
In addition, relative humidity values will be low this afternoon,
leading to elevated fire danger when combined with gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong winds will be possible on Tuesday ahead of and along the
line of showers and embedded thunderstorms. See the Wind Advisory
and High Wind Warning for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time, but please report
wind damage due to high winds.
High Wind, Northwest Greene
- When
- March 25, 7:30 PM EST to March 26, 4:30 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The NOAA ATDD weather station at Camp Creek Elementary recorded several hours of severe non-thunderstorm mountain wave wind gusts, with the peak wind of 93 mph being measured around 12 AM local standard time. Additionally, a personal weather station near Shady Valley, Tennessee in Carter County recorded a peak wind gust of 51 mph around 12:44 AM local standard time.
High Wind, Sevier/Smoky Mountains
- When
- March 25, 9:00 PM EST to March 26, 11:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The Cove Mountain wind tower recorded several severe wind gusts over a multiple hour period. The peak wind gust of 85 mph was recorded at 1 AM standard time, though there were several other observations near 80 mph, along with a lull in severe winds between 5 and 9 AM local standard time.
High Wind, Blount/Smoky Mountains
- When
- March 26, 1:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A Great Smoky Mountains National Park weather station at Cades Cove recorded a 67 mph non-thunderstorm wind gust. Nearby another weather station within the park at Indian Grave Gap recorded a 52 mph non-thunderstorm wind gust. Additionally at 1 AM local standard time, the Great Smoky Mountains National Park weather station at Look Rock recorded a 51 mph wind gust. An hour and a half prior a 46 mph non-thunderstorm wind gust is recorded at Knoxville TYS ASOS.
High Wind, Southeast Monroe
- When
- March 26, 1:20 AM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
A weather station outside of Citico recorded a 62 mph non-thunderstorm wind gust.
High Wind, Cocke/Smoky Mountains
- When
- March 26, 4:09 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
A personal weather station near Max Patch Mountain recorded a 59 mph non-thunderstorm wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Alabama, March 25 to 26, 20241 death · $5,000 · 3 events
- Tornadoes and Flash Flood in Mississippi, March 25, 2024$100,000 · EF1 · 10 events
- Flash Flood and Hail in Louisiana, March 25, 2024$79,000 · 1 in hail · 5 events
- Strong Wind in Missouri, March 25, 2024$47,000 · 9 events
- Strong Wind in Tennessee, March 25, 2024$35,000 · 2 events
- High Wind and Strong Wind in Arkansas, March 25, 2024$22,000 · 50 kt wind · 3 events
- Strong Wind in Illinois, March 25, 2024$13,000 · 13 events
- Strong Wind in Kentucky, March 25 to 26, 2024$12,000 · 12 events
- Winter Storm and Winter Weather in Nebraska, March 25 to 27, 202410 events
- Blizzard in Nebraska, March 25, 20241 injured · 2 events
- Strong Wind in Alabama, March 25 to 26, 2024$15,000 · 1 event
- Winter Weather in Kansas, March 25, 20247 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163038, 1163037, 1164052, 1164051, 1164050.